Transdermal fentanyl “patches”: reminder of potential for life-threatening harm from accidental exposure, particularly in children

We remind you to provide clear information to patients and caregivers regarding risk of accidental patch transfer and ingestion of patches, and need for appropriate disposal of patches.

Article date: July 2014

Accidental exposure to transdermal fentanyl can occur if a patch is swallowed or transferred to another individual (see Drug Safety Update article September 2008). A recent EU-wide review emphasised the need for safe handling of patches. To date, we have received three Yellow Card reports of describing accidental contact with or transfer of fentanyl patches.

Children are at risk as they may touch, suck, chew, or swallow a patch that has not been disposed of properly. Also, children have a lower threshold for fentanyl overdose than adults. Two of the three Yellow Card reports we have received to date concerned children.

We therefore remind you to provide clear information to patients and caregivers regarding risk of accidental patch transfer and ingestion of patches, and need for appropriate disposal of patches. Advise patients and caregivers to follow the instructions on the patch carton and in the accompanying leaflet. If a patch is transferred to another person, it should be removed and the individual should get medical help immediately. If a patch is swallowed, the individual should get medical help immediately

Please report any cases of accidental exposure where harm has occurred or suspected side effects via the Yellow Card Scheme (www.mhra.gov.uk/yellowcard).

Further information

Letter sent to healthcare professionals in June 2014

Information leaflet to give to patients and caregivers (81Kb)

Article citation: Drug Safety Update volume 7 issue 12, July 2014: S1.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.